Alert archive / Georgia / Freeze Warnings in 2018

Freeze Warning 11, NWS Atlanta, GA

October 20, 20184 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Oct 20, 2018, 7:45 AM EDT for 4 counties in Georgia. It took effect at Oct 21, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 7:45 AM EDT (11:45 UTC)
In effect from
Oct 21, 2018, 12:00 AM EDT
Expired
Oct 21, 2018, 9:00 AM EDT
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Gilmer County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS72 KFFC 201145
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
745 AM EDT Sat Oct 20 2018


GAZ006>009-201945-
/O.UPG.KFFC.FZ.A.0010.181021T0400Z-181021T1300Z/
/O.NEW.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/
Fannin-Gilmer-Union-Towns-
745 AM EDT Sat Oct 20 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from midnight tonight to 9 AM
EDT Sunday. 

* Temperatures...Lower 30s

* Locations...Far northeast Georgia including Fannin, Gilmer, 
  Towns and Union counties.

* Timing...After midnight tonight through 9 AM EDT Sunday

* Impacts...Freezing temperatures may damage sensitive vegetation.
  Windy conditions combined with the cold temperatures will make
  plants more vulnerable to daage. Take steps to protect plants 
  and pets from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage crops and other 
sensitive vegetation.

&&

$$
3 follow-up statements
551 
WWUS72 KFFC 201847
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
247 PM EDT Sat Oct 20 2018

GAZ006>009-210300-
/O.CON.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/
Fannin-Gilmer-Union-Towns-
247 PM EDT Sat Oct 20 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* Temperatures...Lower 30s

* Locations...Far northeast Georgia including Fannin, Gilmer, 
  Towns and Union counties.

* Timing...After midnight tonight through 9 AM EDT Sunday

* Impacts...Freezing temperatures may damage sensitive 
  vegetation. Windy conditions combined with the cold 
  temperatures will make plants more vulnerable to daage. Take 
  steps to protect plants and pets from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage crops and other
sensitive vegetation.

&&

$$
796 
WWUS72 KFFC 210002
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
802 PM EDT Sat Oct 20 2018


GAZ006>009-211300-
/O.CON.KFFC.FZ.W.0011.181021T0400Z-181021T1300Z/
Fannin-Gilmer-Union-Towns-
802 PM EDT Sat Oct 20 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* Temperatures...Lower 30s

* Locations...Far northeast Georgia including Fannin, Gilmer, 
  Towns and Union counties.

* Timing...After midnight tonight through 9 AM EDT Sunday

* Impacts...Freezing temperatures may damage sensitive 
  vegetation. Windy conditions combined with the cold 
  temperatures will make plants more vulnerable to damage. Take 
  steps to protect plants and pets from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage crops and other
sensitive vegetation.

&&

$$
929 
WWUS72 KFFC 210740
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
340 AM EDT Sun Oct 21 2018


GAZ008-009-212000-
/O.NEW.KFFC.FZ.W.0012.181022T0400Z-181022T1200Z/
/O.CON.KFFC.FZ.W.0011.000000T0000Z-181021T1300Z/
Union-Towns-
340 AM EDT Sun Oct 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 8 AM 
EDT MONDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from midnight Sunday night to 
8 AM EDT Monday. This is in addition to the current freeze 
warning valid through 9 AM this morning.

* Temperatures...Lower 30s

* Locations...Far northeast Georgia including Towns and Union 
  counties.

* Timing...Through 9 AM EDT today and after midnight tonight.

* Impacts...Freezing temperatures may damage sensitive 
  vegetation. Windy conditions combined with the cold 
  temperatures will make plants more vulnerable to damage. Take 
  steps to protect plants and pets from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ006-007-211300-
/O.CON.KFFC.FZ.W.0011.000000T0000Z-181021T1300Z/
Fannin-Gilmer-
340 AM EDT Sun Oct 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...Lower 30s

* Locations...Far northeast Georgia including Fannin and Gilmer.

* Timing...Through 9 AM EDT today.

* Impacts...Freezing temperatures may damage sensitive 
  vegetation. Windy conditions combined with the cold 
  temperatures will make plants more vulnerable to damage. Take 
  steps to protect plants and pets from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will damage crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Oct 20, 4:25 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 20, 4:25 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
425 AM EDT Sat Oct 20 2018

.SHORT TERM /Today through Sunday/...

Primary concern in the short term period is showers and potentially
convection that will develop today along/ahead of a cold front as it
moves south across the state. Light rain already falling across far
northwest corner. Also seeing some convection over southeast AL this
morning in area of weak instability and warm advection, though very
little total lightning being detected. While SPC general thunder
does not extended into CWA, most guidance indicating will see 500-
1000 J/kg MLCAPE this afternoon over middle GA. Have added thunder
to Wx grids in this area. Storms should not be severe but could be
strong with small hail and gusty winds possible.

Front and precip pushes quickly out of CWA by 10 pm tonight. NW
winds will pick up with strong CAA and subsidence. Temps a bit
colder from 00Z guidance than what was seen this time last night and
a few spots progged to go below freezing in valley areas of far NE
GA. Have issued freeze watch for late tonight and Sunday morning.
Unusual to see freezing temps with strong winds after fropa this
time of year. Typically, coldest morning temps occur with calm winds
about 12-24 hours after fropa. The combination of strong winds and
freezing temps, known as a desiccating wind, could result in
increased risk for damage to sensitive plants and agriculture. Will
need to upgrade this watch to a warning as soon as confidence
increases.

Sunday will be dry and very cool with deep blue skies from
exceedingly low mean rh aloft. Max temps will average 10 to 15
degrees below normal.

SNELSON

.LONG TERM /Sunday Night through Friday/...

High pressure will transition over the Carolinas as the long term
period begins remaining the dominant feature for the local area.
Will see some moderation of the airmass during this process
although with guidance indicating temps coming up just short of
the freezing mark for the NE higher elevations. That said, temps
continue to trend colder so will need to monitor closely for any
needed freeze watches or warnings with subsequent forecasts.

Return flow not nearly as strong among the long term models with
this latest run for the Tuesday/Wednesday time period. In fact,
have been able to keep forecast area pop free for this time period
with this latest forecast. Continued moderation anticipated as we
go to a largely zonal flow aloft with lows only in the 40s and 50s
for Wed and Thu mornings.

For Thu and Fri, ECMWF had been the more aggressive model in
forming low to the south and spreading moisture rapidly across the
area. Latest run looks like it has fallen in line more with the
GFS and holds off significant precip until late in the week. May
tweak pops one additional time to reflect this latest run of the
ECMWF. With rain and strong upper level trough, temps will
struggle to get out of the 50s next Saturday.

Deese

&&

.AVIATION...
06Z Update...

MVFR cigs moving into north GA airports as expected and could still
drop to IFR by 10Z. Cigs will remain in place with isolated -SHRA
and plenty of moisture. Showers should increase in coverage by
afternoon so have added TEMPO -SHRA to north GA TAFs and -TSRA to
KCSG and KMCN TAFs, where sufficient instability and coverage will
be present. Front should push clouds and precip out of north GA by
20Z and middle GA by 22Z. SW sfc winds will become NW to WNW this
afternoon and increase to 8-11kts after 18Z and increase to 10-14kts
with gusts to 22kts after 00Z.

//ATL Confidence...06Z Update...
Medium confidence in cloud height timing and likelihood this morning.
Low-Medium confidence in SHRA/TSRA coverage this afternoon.
High confidence in all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  41  62  39 /  30   5   0   0
Atlanta         70  42  61  41 /  50   5   0   0
Blairsville     61  33  56  34 /  60   5   0   0
Cartersville    65  39  59  37 /  60   5   0   0
Columbus        78  46  66  43 /  50  10   0   0
Gainesville     67  40  61  40 /  40   5   0   0
Macon           78  46  64  40 /  50  10   0   0
Rome            66  39  59  36 /  70   5   0   0
Peachtree City  71  41  63  38 /  50   5   0   0
Vidalia         84  51  65  44 /  40  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for the
following zones: Fannin...Gilmer...Towns...Union.

&&

SHORT TERM...SNELSON
LONG TERM....Deese
AVIATION...SNELSON
Hazardous weather outlook, Oct 20, 4:42 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
442 AM EDT Sat Oct 20 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
442 AM EDT Sat Oct 20 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Freeze Watch In Effect Tonight Through Sunday Morning For Far
Northeast Georgia...

Showers and isolated thunderstorms will affect portions of Central
Georgia this morning. More substantial activity will develop later
this afternoon ahead of a cold front. Isolated strong storms will
be possible along and south of a Columbus to Macon line with gusty
winds, small hail, and cloud to ground lightning the primary
concerns.

Behind the cold front, much colder temperatures will filter in to
the area Saturday night. As we approach Sunday morning,
temperatures in far Northeast Georgia will fall to around freezing
for the first time this season.

In addition to the cold temperatures, winds will increase as well,
mainly in the higher elevations where speeds will be around 20 mph
with higher gusts. Conditions will be monitored for possible wind
advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:04 AM EDTFreeze WatchFFCFannin, Gilmer, Towns, Union5 hr
Oct 20, 4:18 PM EDTSpecial Weather StatementFFCLaurens27 min

Nearby

Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.